Iowa, 2006Damaging Winds and Heavy Rain in Iowa, July 20, 2006
July 20, 2006 · NWS DVN · 3 events in 2 counties and zones
An upper level disturbance combined with a strong low level jet and a near tropical atmosphere to produce a severe MCS across southern Minnesota. The MCS was in its decaying stage by the time it reached northeast Iowa and northern Illinois.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance combined with a strong low level jet and a near tropical atmosphere to produce a severe MCS across southern Minnesota. The MCS was in its decaying stage by the time it reached northeast Iowa and northern Illinois. However, a few storms managed to produce localized downbursts that downed trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 19, 3:30 PM CST, 9 hours 57 minutes earlier.
Area forecast discussion, Jul 19, 3:30 PM CST, 9 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 PM CDT WED JUL 19 2006
.DISCUSSION...
ROUND ONE OF SEVERE THUNDERSTORMS WAS JUST EXITING THE EASTERN CWA
LATE THIS AFTERNOON LEAVING BEHIND AN IMPRESSIVE OUTFLOW. MODIFIED
AIR BEHIND MCS HAS REINFORCED WARM FRONT FROM NW IA THROUGH DSM TO
NEAR BRL. EXTREMELY UNSTABLE AIR POISED SOUTH OF THE FRONT WITH
UPPER 90S OF UPPER 70S TO LOW 80 DEWPOINTS...YIELDING CAPES OVER
5500J/KG. LOOKING FOR ROUND 2 TO GET GOING IN NW IA NEXT 3 TO 4
HOURS AHEAD OF WEAK SURFACE LOW OVER ERN NE. WHEN CONVECTION GOES
IT SHOULD TRACK ALONG FRONT WITH STRONG CAP OVER SW IA PREVENTING
MUCH SOUTHWARD PROPAGATION. WENT WITH LIKELY POPS OVER NE 2/3RDS
UNTIL JUST PAST MID NIGHT WITH SEVERE WORDING FOR WIND/HAIL.
PAST TONIGHT WILL KEEP LOW CHANCE POPS GOING MAINLY SOUTH UNTIL
SATURDAY MORNING WITH BOUNDARY STALLING JUST TO THE SOUTH. STRONG NW
FLOW DEVELOPS OVER REGION SATURDAY PUSHING HEAT AND HUMDITY WELL
SOUTH FOR A COUPLE OF DAYS. FLOW FLATTENS AGAIN BY MID WEEK
ALLOWING WARM FRONT TO HEAD BACK NORTH. HAVE RETAINED LOW CHANCE
POPS FOR TUESDAY. KEPT SIGNIFICANT POPS OUT OF FCST FOR WEDNESDAY
WITH WARM SECTOR PROGGED OVER US.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
DLF
Hazardous weather outlook, Jul 19, 7:25 PM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
825 PM CDT WED JUL 19 2006
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
825 PM CDT WED JUL 19 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TONIGHT
THE STORM PREDICTION CENTER HAS PLACED PORTIONS OF THE AREA IN
A MODERATE RISK FOR SEVERE THUNDERSTORMS TONIGHT. THE MODERATE
RISK AREA IS MAINLY ALONG AND NORTH OF A LINE FROM WASHINGTON TO
THE QUAD CITIES TO STERLING-ROCK FALLS. A SLIGHT RISK ENCOMPASSES
MUCH OF THE REST OF THE OUTLOOK AREA.
THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING OVER NORTHEAST
IOWA AND NORTHWEST ILLINOIS. THESE STORMS ARE EXPECTED TO
INTENSIFY LATER THIS EVENING INTO THE EARLY MORNING...WHILE ALSO
DEVELOPING FURTHER WESTWARD...AS A LOW LEVEL JET INCREASES. THE
AIRMASS NEAR THE SURFACE HAS STABILIZED DUE TO THE STORMS WHICH
MOVED THROUGH LATE THIS MORNING AND AFTERNOON...THUS THE STORMS
WILL BE ELEVATED RESULTING IN THE MAIN SEVERE WEATHER THREAT BEING
LARGE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MORE THUNDERSTORMS ARE EXPECTED TO FLARE UP ON THURSDAY SOUTHEAST OF
A LINE FROM CARTHAGE...TO PRINCETON ILLINOIS. BUT THE BEST CHANCE OF
SEVERE STORMS WILL BE TO THE SOUTHEAST ACROSS CENTRAL ILLINOIS AND
EAST CENTRAL MISSOURI.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ESPECIALLY ALONG AND NORTH
OF THE INTERSTATE 80 CORRIDOR.
MCCLURE
Thunderstorm Wind, Dubuque
- When
- July 20, 1:27 AM CST to 1:37 AM CST
- Where
- Dubuque County, Dubuque
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.500, -90.667
Trees and limbs down across the city. One tree fell on a house causing minor damage. Several trees were downed in Miller-Riverview Park and the arboretum.
Heavy Rain, Jones
- When
- July 20, 2:20 AM CST to 3:00 AM CST
- Where
- Jones County, Monticello
- Reported by
- NEWSPAPER
- Coordinates
- 42.121, -91.131 (the zone’s center; the record gives no point)
water ponding on parking lots & low lying areas.
Thunderstorm Wind, Jones
- When
- July 20, 2:22 AM CST to 2:25 AM CST
- Where
- Jones County, Monticello
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.233, -91.200
large section of a tree down at the corner of Maple & Second streets.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 20, 20061 death · 1 injured · 1 event
- Rip Current in Florida, July 20, 20061 death · 1 event
- Heat in California, July 20 to 25, 20061 death · 1 event
- Damaging Winds and Lightning Strike in Indiana, July 20, 20061 injured · $3.5 million · 55 kt wind · 5 events
- Hail and Damaging Winds in Wisconsin, July 20, 2006$707,000 · 71 kt wind · 42 events
- Damaging Winds in New York, July 20, 2006$325,000 · 70 kt wind · 2 events
- Flash Flood and Damaging Winds in North Carolina, July 20, 2006$250,000 · 50 kt wind · 6 events
- Damaging Winds in West Virginia, July 20, 2006$140,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Ohio, July 20, 2006$84,000 · 52 kt wind · 11 events
- Lightning Strike in North Carolina, July 20, 2006$100,000 · 1 event
- Damaging Winds in Nebraska, July 20, 2006$90,000 · 61 kt wind · 3 events
- Damaging Wind in North Carolina, July 20, 2006$50,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526599, 5526600, 5526601.